A 55 year old woman was admitted to hospital for symptoms of shortness of breath when bent over and a sloshing sensation in her chest. She has been treated with chemotherapy and radiation for cancer in the past. A transthoracic echocardiogram (TTE) was ordered to assess left ventricular function, which demonstrated moderate to severe systolic dysfunction. After being followed with serial echocardiograms, a moderate sized circumferential pericardial effusion with early signs of cardiac tamponade developed. After undergoing pericardiocentesis and upon return to the clinic for a follow up, echocardiography revealed that the effusion had again returned. This case report discusses the patient’s testing, treatment and the possible etiology of the effusion.
A 55 year old woman was referred to the clinic to have a echocardiogram performed in order to assess the function of her left ventricle. She had recently been feeling short of breath, a sloshing feeling in her chest, and discomfort when bent over. After obtaining a medical history from the patient, it was learned that she had been treated 10 years previously for breast cancer- she underwent chemotherapy, radiation treatment, as well as a left breast mastectomy. In 2016 she was diagnosed with ovarian cancer and has since had two recurrences, treated with chemotherapy in each instance. There is no family history of cardiovascular disease, but her father passed away at an early age from cancer. She had also previously been diagnosed with hypertension and was being treated with medication. Upon physical examination, her blood pressure was 138/78 mmHg with normal heart and lung sounds and no edema present. Electrocardiogram (ECG) showed sinus rhythm at a rate of 66 bpm. Chest X-Ray showed a normal cardio mediastinal silhouette, with clear lung and pleural spaces.
The first echocardiogram performed on the patient at the clinic resulted with findings correlating to decreased function of the left ventricle. The left ventricle was mildly increased in diameter (5.6 cm), as well as mass index (107 g/m²). The ejection fraction was estimated to be 25-30% by Simpson’s Biplane Method, correlating to severe systolic dysfunction. The left ventricle appeared to be globally hypokinetic, with grade II diastolic dysfunction. The left atrial volume index was moderately increased (45 ml/m²), with a normal dimension measurement. A trivial pericardial effusion was noted in systole, with no signs of hemodynamic compromise. The findings of this transthoracic echocardiogram (TTE) suggested chemotherapy mediated cardiomyopathy and the patient was treated with medication to improve cardiac output.
patient began treatment for
A series of follow up echocardiograms showed improved, but still present systolic dysfunction. The left ventricle now measured at 5.3 cm- very mildly increased, wall mass measured normal. The ejection fraction was now estimated at 35-40%, correlating to moderately decreased systolic function. Again, the left ventricle appeared to be globally hypokinetic. Diastolic function remained grade II. The left atrial volume index remained moderately increased (40 ml/m²). The major difference from the follow up studies compared to the original was that the trivial pericardial effusion had increased to a more moderate size circumferential effusion. The effusion measuring largest at the basal inferolateral wall (1.3 cm). The right atrium demonstrated early signs of hemodynamic compromise, with diastolic collapse being noted. The patient has been having follow up echocardiograms in short intervals to monitor the effusion progression. Eventually, the effusion increased to
Find report where the effusion got bad enough for tamponade.
The patient underwent a diagnostic pericardiocentesis and a TTE was performed at the clinic to assess her status afterwards. This echo demonstrated similar decreased left ventricular function, a moderately decreased ejection fraction (35-40%) and grade II diastolic dysfunction. The left ventricular cavity dimension now measured moderately abnormal (5.7 cm), while the left atrial volume index and dimension measured normal. The pericardial effusion remained circumferential but was seen predominately near the right atrium and right ventricle, however increasing in dimension from 1.3 cm to 1.4 cm, even after draining of pericardial fluid. The right atrium again demonstrated late diastolic collapse, an early sign of cardiac tamponade.
Another TTE was performed 2 weeks later, demonstrating that the patient’s ejection fraction had improved to an estimated 49%, correlating to mild systolic dysfunction with grade I diastolic dysfunction. The left ventricle now measured normal, and the atria remained within normal limits. The pericardial effusion seemed to worsen, however. It now measured 1.6 cm adjacent to the inferolateral wall and 2.2 cm adjacent to the right atrium and right ventricle. The right atrium again showed signs of hemodynamic compromise with late diastolic collapse. No significant mitral or tricuspid valve inflow variation was demonstrated. After this study, it became apparent that this patient was having recurring and worsening pericardial effusions and a more definitive approach to treatment may be necessary. The patient has been referred for treatment by means of a pericardial window with follow up echo in a two weeks or sooner if symptoms worsen.
The discussion to be had about this patient and her pathology is complex. For the purposes of this case report, the focus will be mainly surrounding the diagnosis and treatment of chemotherapy mediated cardiomyopathy, as well as the possible causes for the recurrent pericardial effusion and hemodynamic compromise.
Chemotherapy-mediated cardiomyopathy is a common side effect related to being treated for cancer. The level of cardiotoxicity from treatment is directly related to dose, rate of administration, age, gender, and other comorbidities. In patients who have suspected left ventricular failure as a result of chemotherapy treatment, serial echocardiograms are performed in order to monitor and assess the patients status- changing the course of treatment as necessary. The cardiac effects related to being treated with chemotherapy drugs may manifest early in treatment (acute), or even years after treatment (late onset) (1). There are two types of chemotherapy-mediated cardiomyopathy, related to the type of chemotherapy drug used. Type 1 is associated to anthracycline, Type 2 is associated to trastuzumab. It has been stated that biopsy of the myocardium is the gold standard for determining anthracycline induced cardiomyopathy, however this method is less useful for identifying cardiomyopathy caused by trastuzumab. (2) Cardiotoxicity, or damage to the heart caused by a toxin (in this case, chemotherapy), is treated in a couple of ways. The physician is likely to decrease or stop the treatment which is causing the damage, as well as prescribe medication to improve clinical status. Some common medications used to treat heart failure related to chemotherapy include beta blockers such as metoprolol, digitalis, diuretics such as furosemide, and angiotensin converting enzymes, or ACE inhibitors.
PLACE THIS ORDER OR A SIMILAR ORDER WITH NURSING TERM PAPERS TODAY AND GET AN AMAZING DISCOUNT